Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 97, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2016, 10:43 PM CDT for Benson County, Eddy County, Ramsey County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2016, 10:43 PM CDT (03:43 UTC)
- Expired
- Jul 10, 2016, 11:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:05 PM CDT | HAIL 1 | 6 S New Rockford, ND | HAIL NEAR THE COUNTY LINE ON HWY 15. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 10, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1848 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
804
WUUS53 KFGF 110343
SVRFGF
NDC005-027-071-110445-
/O.NEW.KFGF.SV.W.0097.160711T0343Z-160711T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1043 PM CDT SUN JUL 10 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
EDDY COUNTY IN NORTHEASTERN NORTH DAKOTA...
BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 1145 PM CDT
* AT 1042 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MADDOCK TO 6 MILES SOUTHWEST OF CARRINGTON...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FLORA AROUND 1100 PM CDT.
MINNEWAUKAN AND OBERON AROUND 1110 PM CDT.
FORT TOTTEN AROUND 1125 PM CDT.
DEVILS LAKE...LAKEWOOD PARK AND CAMP GRAFTON AROUND 1135 PM CDT.
CRARY AROUND 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4823 9855 4759 9851 4759 9926 4767 9927
4768 9930 4785 9930 4785 9961 4818 9981
TIME...MOT...LOC 0342Z 258DEG 36KT 4797 9965 4739 9923
HAIL...1.00IN
WIND...60MPH
$$
DTR2 follow-up statements
241
WWUS53 KFGF 110413
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 PM CDT SUN JUL 10 2016
NDC005-027-071-110445-
/O.CON.KFGF.SV.W.0097.000000T0000Z-160711T0445Z/
RAMSEY ND-EDDY ND-BENSON ND-
1113 PM CDT SUN JUL 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN RAMSEY...CENTRAL EDDY AND SOUTHEASTERN BENSON
COUNTIES...
AT 1113 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HARLOW TO NEAR BRANTFORD...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
BRANTFORD AROUND 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4822 9872 4805 9854 4788 9853 4759 9875
4759 9896 4819 9956
TIME...MOT...LOC 0413Z 247DEG 26KT 4819 9946 4760 9886
HAIL...<.75IN
WIND...60MPH
$$
DTR253
WWUS53 KFGF 110443
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT SUN JUL 10 2016
NDC005-027-071-110453-
/O.EXP.KFGF.SV.W.0097.000000T0000Z-160711T0445Z/
RAMSEY ND-EDDY ND-BENSON ND-
1143 PM CDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RAMSEY...CENTRAL
EDDY AND SOUTHEASTERN BENSON COUNTIES WILL EXPIRE AT 1145 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
LAT...LON 4822 9872 4805 9854 4788 9853 4759 9875
4759 9896 4819 9956
TIME...MOT...LOC 0442Z 258DEG 36KT 4819 9946 4760 9886
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:17 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 10, 9:17 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 917 PM CDT SUN JUL 10 2016 .UPDATE... Issued at 906 PM CDT Sun Jul 10 2016 Storms are starting to fire near ABR...on the nose of the low level jet pushing up through central SD...and in advance of the approaching Squall Line MCS which is currently impacting the BIS area. The fairly linear MCS extends in two waveleths from southeast Sask near Yorkton...through Minot and Bismarck...southward into ncntrl SD west of Mobridge. The section south of Minot through Bismarck into Mobridge shows the highest potential for developing a bowing segment into east-central and southeastern ND through the late evening. Current Severe Thunderstorm watch 369 continues in effect through 11 pm CDT. UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016 Severe Thunderstorm Watch number 369 has been issued for most of central and part of eastern North Dakota through 11 pm CDT. Storms could move into the Devils Lake Basin after 8 pm CDT. Later this evening... it is likely that there will be an eastward extension of the Watch area into and across the Red River Valley corridor and into portions of northwest and west central Minnesota... which will extend into the overnight hours. && .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun Jul 10 2016 An approaching upper level low over the northern Rockies continues to progress eastward today. Southerly low level flow will continue to advect warm/moist air northward ahead of a developing surface low over the northern high plains. The recent thunderstorm activity led to a lag in the warming today across the area. Ended up cancelling the Heat Advisory. Currently expecting storms to develop in northeast SD in the vicinity of warm frontal boundary pushing northward. Also, thunderstorms developing over western ND this afternoon are expected to transition eastward...and possibly develop into an mesoscale convective system late in the evening and overnight in our forecast area. An Enhanced risk for severe storms still exists for much of ND...with a Slight risk located over NW and w-central MN. A tornado threat will still exist tonight...but decreases as the system pushes east. The hail and wind threat will still be rather high. As the system drifts east tonight...areas of heavy rain will be possible as well due to recent rains and the high amount of potential moisture with this system. Tomorrow...expect thunderstorms to be lingering in north central MN early in the morning. A cold front will push east late in the day tomorrow...with models differing on timing. A severe threat (slight risk) will ahead of this front...covering most of the forecast area...with the highest threat in the Red River Valley and eastward. Warm and humid conditions are expected again tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun Jul 10 2016 Monday evening will see cold front move east and northeast around the 500 mb low to our west. Expecting a narrow line of storms...some severe...with this feature. High degree of instability right ahead of this wind shift and favorable low level shear should favor a tornadic risk with the line of storms. HRRRX shows this line of storms forming 22-23z right in the RRV and moving east-northeast. Afterwards...dry slot works in later Monday night into Tuesday morning before wrap around moisture and showers move back into dvl region Tuesday morning and spread east and southeast thru Tuesday afternoon. Showery weather continues into Wednesday for most areas as upper low takes its time moving ENE thru Manitoba. After this system departs, 500 mb flow goes a bit more zonal and our persistent 500 mb trough re-appears near Vancouver Island for Thu- Sat. Thus do expect some additional 500 mb short waves to move through with a risk of showers and t-storms. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 634 PM CDT Sun Jul 10 2016 Strong to severe tstms expected across the DVL basin and southeastern ND roughly 02-05z... and into the central Red River Valley corridor roughly 04-07z. Widepsread MVFR cigs and vsbys expected with scattered to numerous storms and isolated damaging winds and large hail. Storms should persist into portions of northwest and west central MN after 06z... with areas of MVFR cigs expected to p[persist there through mid morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Knutsvig LONG TERM...Riddle AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CDT SUN JUL 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 408 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75 MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:34 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Nelson, Ransom, Steele | 56 min |
| Jul 11, 12:13 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 47 min |
| Jul 11, 12:25 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 50 min |
| Jul 11, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 47 min |
| Jul 11, 3:07 AM CDT | High Wind Warning | FGF | Cavalier, Nelson, Pembina, Ramsey, Walsh | 4 hr |
| Jul 11, 5:08 PM CDT | Flash Flood Warning | FGF | Cass, Richland | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.